Problems with tapering

After over two years with GCA, I had reduced the pred to 4mg and was getting on well on that dose. My problems with weakness and pain in my legs had also improved. On my visit to the hospital clinic 5 weeks ago the registrar suggested reducing to 3mg and on to 2mg. I was just over half-way down to 3mg using the dead slow method, when the pain in my head came back which is a dreadful disappointment. My GP, who diagnosed the GCA originally and has been a tower of strength, put me back on to 5mg with the threat of going much higher if the pain did not recede. That was 5 days ago and there has been a very slight improvement. My question is: am I doomed to going higher or will the pain settle with 5mg considering I was doing well on 4mg? Obviously, I don't want to risk losing my sight but the thought of going back to a high dose and all the problems that caused me is terrifying. Surely after over two years I should be better? My very cocky consultant told me I would be better last September and that he had never failed to cure a patient!

14 Replies

oldestnewest
  • Hi PV-F,

    sorry to hear about your symptoms returning, it's such a crushing thing to happen when you've worked hard to get so low.

    Would hazard a guess that although you felt okay at 4mg, that was only just enough to control the symptoms, and once you started the drop to 3mg then that was a step too far, unfortunately. Plus if you think about it, it's a drop of 25% - probably too big a step at the time, in retrospect it might have been better just dropping 0.5mg - but as you'll never know, no point in worrying about it. Although I would suggest when you get back on an even keel, which you will, next time around try reducing in 0.5mg steps - easier on the body.

    You may find that 5mg is enough, but if things don't improve noticeably then you may have to go up another couple of mg - maybe to 7mg - know that's not what you want to hear, but you don't want things to get out of control.

    Think you, and your consultant, are over-optimistic in the 2 year scenario! Some do, many don't! It took over 5 years for my GCA to burn out. As for being cured, think the word your consultant is looking for is controlled!

    Do hope things settle for you very soon, best of luck.

  • Thank you for a very useful and sensible reply. I do feel disappointed at having to increase the dose of pred. I am sure you are right that I should have been reducing 0.5 and I will try that when I get back into an even keel.

    Without this forum and the kindness of readers of it in taking the trouble to reply, I would feel quite lost and uncertain as to where to go. Thank you.

  • You are not alone - I agree it feels disappointing - I have just gone back up to 7.5mgs after reaching 5mgs, then I had some symptoms come back along with conjunctivitis. Add into work life stress such as a work restructure and my job at risk, so I had to give in temporarily and up the dose. I have just started to reduce to 7mgs again with a slow reduction. Good luck.

  • Thank you Maxine. I don't envy you having to work, at least I am retired although still with commitments. I think the advice to taper by 0.5 is wise.

    Good luck.

  • I do so agree with you concerning this forum. I don't believe I have ever felt quite so alone and ignorant about anything. Especially despite trying to educate myself. These people are a godsend.

  • Well that was VERY clever of him - since there IS no cure and he should jolly well know that. And the top experts in the field admit that 2 years at the least is likely - and our experiences say more like 4 to 6 years for at least half. Thank goodness you have a sensible and VERY good GP - there are few who are that good about GCA.

    If you have had a slight improvement that is a positive in that it suggests that 5mg is enough to manage the day to day top-ups - but I really think something a bit more to wipe out the accumulated inflammation quickly would be better. If you do that the chances are you can go back to 5mg fairly quickly. I won't repeat what DL has said - but I think she is right.

    I actually only know one person with GCA who was off pred in 2 years - and 4 years later she now has PMR. You haven't failed in any way - yes it's disappointing but far worse things happen. But your cocky consultant needs a reality check.

  • Thank you. Now I know that 2 years is a fantasy, I feel better able to soldier on. I think I will stick with 5mg for another week and if there is still some pain I will do as you suggest and increase the dose. At least I have got down this far and the pain and weakness in my legs is greatly improved thanks to excellent physiotherapy.

    I can't thank you enough PMRpro and DL.

  • A long time ago, we had quite a paddy on another forum about this "2 years" thing and we have asked doctors why they say it. It apparently is because they think it is better not to scare the patients at the beginning about the concept of chronic illness. We pointed out that they aren't the ones who at a later point have to calm down patients like you who have just discovered they aren't cured in 24 months. Many feel they have failed in some way and are often heartbroken at the prospect of a long journey ahead. I feel that if you start off expecting a possible long traipse through the wilderness, when it ends in a rose garden somewhat sooner it is a lot less upsetting.

  • My doctor didn't even mention the fact that prednisone wasn't a cure. She talked about the slow careful taper, but I only understood that as the way one has to behave with getting off steroids. It was only when I later found the Patient forum that I discovered pred wasn't a cure, there was no cure, and I wasn't going to be off pred in three months! 🐉

  • I totally agree.

  • The steroids are are effective treatment in saving sight which is a merciful blessing! However the treatment can last years or even the rest of one's life. The cause of GCA is unknown and there is no cure (I have read everything on the subject!) Good luck with the reduction hope it goes well

  • Thank you for your good wishes. You are right that one should thank goodness for steroids saving one's sight and put up with the side effects. I think it is the lack of and conflicting reliable information that makes it hard to bear.

  • I agree with all the above comments. Stay positive and be glad you've managed to get down to such a low level in a relatively short period of time. Many on here struggle with much higher doses. GCA is a scary illness and not to be ignored for sure. I hope your increase in pred will soon be able to be reduced again. I have both PMR/GCA, won't bore you with my lot; but after 7+ years I'm happy to have reached 8 1/2 mg pred (reducing ever so slow now). All the best to you.

  • You are quite right. Many people are much worse off.

You may also like...